Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 406, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 24, 2001, 10:06 PM CDT for Cullman County, Alabama. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 10:06 PM CDT (03:06 UTC)
- Expired
- Oct 24, 2001, 10:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 10:25 PM CDT | Thunderstorm Wind 50 E | Crane Hill, AL | Power lines were blown down in Crane Hill. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1948 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
459 WUUS54 KBMX 250306 SVRBHM ALC043-250345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1006 PM CDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CULLMAN COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 1045 PM CDT * AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF WEST POINT TO 21 MILES SOUTHWEST OF WEST POINT...MOVING EAST AT 60 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... BAILEYTON...CULLMAN...FAIRVIEW...GARDEN CITY...HOLLY POND AND SOUTH VINEMONT. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:04 PM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, Oct 24, 3:04 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 304 PM CDT WED OCT 24 2001 A GOOD SOUTHERLY LOW LEVEL FLOW CONTINUES TO PUMP MOISTURE INTO AL THIS AFTERNOON, AND DEW POINTS WERE INTO THE 70S WELL INTO CENTRAL AL. A STRONG AND FAST MOVING COLD FRONT WILL PUSH INTO THIS UNSTABLE AIRMASS THIS EVENING, ENTERING NORTHWEST AL AROUND 00Z AND THEN OUT OF THE AREA BEFORE DAYBREAK THURSDAY. MOST UPPER LEVEL SUPPORT WITH THIS SYSTEM REMAINS WELL TO THE NORTH WHERE THERE IS A HIGH RISK OF SEVERE WEATHER, BUT LOW LEVEL FORCING AND GOOD INSTABILITY SHOULD BE ENOUGH TO MENTION THE CHANCE OF SEVERE OVER THE NORTHWEST PORTION OF THE AREA THIS EVENING. A SQUALL LINE WILL LIKELY PRECEDE THE FRONT AND IT IS ALONG THIS LINE WHERE SOME STORMS COULD BE SEVERE. AS THE STORMS CONTINUE SOUTHEAST, THE AIRMASS WILL STABILIZE AND THE STORMS SHOULD WEAKEN. A GENERAL COOLING TREND WILL BEGIN THURSDAY. HSV 049/066 038/067 8000 BHM 052/069 038/068 7000 MGM 059/075 039/071 6000 .BHM...NONE.
In the hours before
Local storm report, Oct 24, 8:52 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM LEIGHTON AL WIND DAMAGE
10/24/01 COLBERT TREES AND POWERLINES DOWN
IN THE CITY OF LEIGHTON.
REPORTED BY THE STATE
POLICE DEPARTMENT.Local storm report, Oct 24, 9:12 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM RUSSELLVILLE AL WIND DAMAGE
10/24/01 FRANKLIN TREES DOWN WITHIN THE
CITY, ON LAWRENCE STREET
(STATE HIGHWAY 24).
REPORTED BY THE
RUSSELLVILLE POLICE
DEPARTMENT.Local storm report, Oct 24, 9:21 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 3SE SPRING VALLEY AL 0.88 IN HAIL
10/24/01 COLBERT NICKEL SIZED HAIL
REPORTED ALONG LAGRANGE
RD IN THE SOUTHEASTERN
PORTION OF COLBERT
COUNTY. REPORTED BY
COLBERT SHERIFFS OFFICE.Local storm report, Oct 24, 9:29 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0922 PM MOULTON AL WIND DAMAGE
10/24/01 LAWRENCE NUMEROUS TREES DOWN JUST
TO THE NORTH OF MOULTON.
REPORTED BY LAWRENCE
COUNTY EMA.Special weather statement, Oct 24, 9:34 PM CDT, 32 minutes before
ALZ001>017-022>024-030-250600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 934 PM CDT WED OCT 24 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 803... COLBERT...FRANKLIN...LAUDERDALE... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 803 WHICH IS IN EFFECT UNTIL 100 AM... BLOUNT...CULLMAN...DEKALB...FAYETTE...GREENE... JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE... MADISON...MARION...MARSHALL...MORGAN...PICKENS... SUMTER...TUSCALOOSA...WALKER...WINSTON...
Local storm report, Oct 24, 9:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0952 PM DECATUR AL WIND DAMAGE
10/24/01 MORGAN NUMEROUS TREES DOWN JUST
TO THE SOUTHWEST OF THE
CITY OF DECATUR.
REPORTED BY MORGAN COUNTY
EMA.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 7:32 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 43 min |
| Oct 24, 8:01 PM CDT | Severe Thunderstorm Warning | BMX | Colbert | 44 min |
| Oct 24, 8:12 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 48 min |
| Oct 24, 8:31 PM CDT | Severe Thunderstorm Warning | BMX | Franklin | 44 min |
| Oct 24, 8:34 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 41 min |
| Oct 24, 8:42 PM CDT | Severe Thunderstorm Warning | BMX | Colbert | 38 min |
| Oct 24, 8:52 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 38 min |
| Oct 24, 8:59 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 46 min |
| Oct 24, 9:10 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 35 min |
| Oct 24, 9:15 PM CDT | Severe Thunderstorm Warning | BMX | Franklin | 25 min |
| Oct 24, 9:22 PM CDT | Severe Thunderstorm Warning | BMX | Madison, Morgan | 53 min |
| Oct 24, 9:22 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 53 min |
| Oct 24, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Lawrence | 17 min |
| Oct 24, 9:41 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 19 min |
| Oct 24, 10:09 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 51 min |
| Oct 24, 10:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 49 min |
| Oct 24, 10:47 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 23 min |
| Oct 24, 10:55 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 50 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.